Elderly elective knee surgery patient dies following medication mix up.

Date of Findings: 18 July 2017

Coroner: Christine Clements

Place: Brisbane

Date of Death: 27 March 2015

Factual Summary

Mr Reginald Stimpson, aged 73, had a history of Alzheimer’s dementia, hyperthyroidism and cancer of the kidney. He was referred to Dr P, an orthopaedic surgeon, because of his loss of mobility and knee pain due to his osteoarthritis.

Mr Stimpson underwent elective total knee replacement surgery at St Andrew’s Hospital in Toowoomba (‘the Hospital’) on 17 March 2015. Following the surgery, he developed pneumonia for which he was prescribed oral antibiotics. His condition continued to deteriorate, and on 20 March he was prescribed IV antibiotics (to cover potential pneumonia) and an anticoagulant, Clexane, to treat his pulmonary emboli.

On 26 March, Dr B ordered that Mr Stimpson be given Xarelto (a different type of anticoagulant) instead of Clexane.

This was not recorded on his medication chart. Mr Stimpson was given dosages of both anticoagulants (Xarelto and Clexane) that evening and on the following morning.

By midday on 27 March, Mr Stimpson suddenly deteriorated. A CT confirmed a massive intracerebral haemorrhage. Mr Stimpson was provided with comfort measures, and was declared deceased that evening.

An autopsy revealed that Mr Stimpson’s death was due to an acute intracranial haemorrhage, caused by coagulopathy. His coagulopathy was due to or as a consequence of his pulmonary embolism, due to Mr Stimpson’s deep vein thrombosis following his elective total knee replacement for osteoarthritis.

Issues for Consideration

What was the cause of Mr Stimpson’s death?

Evidence

Evidence by Dr Don Buchanan, independent clinician from Clinical Forensic Medical Unit

  • Dr Buchanan noted that Mr Stimpson was not provided with anticoagulants immediately following surgery, rather, only once he was believed to have developed pneumonia.
  • Dr Buchanan noted that the National Health and Medical Research Council (NHMRC) recommends the use of medications such as Xarelto, not aspirin, to provide thromboprophylaxis following knee replacement surgeries.

Evidence from Root Cause Analysis (RCA)

  • The Hospital commissioned an RCA following Mr Stimpson’s death. Fifteen recommendations for improvement were generated, and have been accepted for implementation by the Hospital’s management team. These recommendations included further training of nursing staff in anticoagulant medication management and usage, and a review of Hospital policies regarding medication charting.

Evidence provided by treating orthopaedic surgeon, Dr P

  • When treating Mr Stimpson, Dr P followed the guidelines on venous thromboembolism (VTE) prophylaxis set out by the Anthroplasty Society of Australia (AAS Guidelines). According to the guidelines, Dr P considered Mr Stimpson to be at ‘low risk of VTE’

Evidence provided by the Hospital

  • Mr Stimpson was considered to be at a high risk of thromboembolism when he was admitted based on the VTE assessment tool that the Hospital used.
  • While Visiting Medical Officers (VMO’s) are not advised when working in the Hospital the drugs they ought to be prescribing, they are however required to comply with hospital’s medical By-laws. The By-laws include a VTE Prophylaxis Policy which recommends the use of low-dose heparin (such as Clexane) for preventing VTE.
  • The Hospital is in the process of revising its VTE Prophylaxis Policy following a hospital-wide audit.

Conclusion

  • The Coroner found that:
    • The Hospital had already undergone an RCA and implemented their own internal policy changes to better record anticoagulant medication and when medications have been cancelled.
    • The nursing staff involved in the incident received training on anticoagulants and medication safety.
    • Training on anticoagulants was implemented Hospital wide for all medical staff, including nurses.
    • Following Mr Stimpson’s death, the Hospital implemented new policies that aim to assist with better medication management. If two drugs have similar or the same indication, under the new policy nursing staff are required to check that both drugs should be given.
  • Even if Mr Stimpson’s treatment had been managed differently, it was difficult to say whether he would have otherwise not developed deep vein thrombosis (DVT).
  • An inquest was not warranted as it was unlikely to prevent deaths occurring in similar circumstances.

Recommendations

No recommendations were made, as the Coroner did not consider that the circumstances of Mr Stimpson’s death could lead to any useful recommendations.